Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Phoenix, AZ

August 8, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 8, 2006, 3:44 PM MST for Maricopa County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2006, 3:44 PM MST (22:44 UTC)
Expired
Aug 8, 2006, 4:35 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 8, 3:35 PM MST, 9 minutes before
AZZ020>028-CAZ030>033-090600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST TUE AUG 8 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL BE SITUATED ACROSS THE SOUTHWEST STATES THE
NEXT FEW DAYS TO WARRANT A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS OVER THE LOWER DESERTS...WITH
BETTER CHANCES OVER THE SOUTH-CENTRAL ARIZONA HIGHER TERRAIN. THE
MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL.
BY THE WEEKEND...SOME DRYING IS EXPECTED TO OCCUR OVER SOUTHEAST
CALIFORNIA AND FAR SOUTHWEST ARIZONA AS A SOUTHWEST FLOW OF AIR
RETURNS. THIS WILL BRING AN END TO THE THUNDERSTORM THREAT OUT
THERE. MEANWHILE ...MAXIMUM TEMPERATURES WILL SHOW LITTLE DAY-TO-DAY
VARIATION THE ENTIRE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
ISOLATED STORMS HAVE OCCURRED OVER ZONE 24 EARLY THIS AFTERNOON AND
LIKELY HAVE PRODUCED LOCALLY HEAVY RAIN. STORMS ARE APT TO BECOME A
BIT MORE NUMEROUS BEFORE DIMINISHING DURING THE EVENING. WESTERN
PORTIONS OF THE FORECAST AREA HAVE BEEN QUIET WITH ONLY SOME MINOR
CUMULIFORM CLOUD DEVELOPMENT SO FAR. HOWEVER...1Y7 SOUNDINGS HAVE
SHOWN SIGNIFICANT MOISTENING DURING THE DAY TODAY SO SLIGHT CHANCE
POPS IN WESTERN PORTIONS OF THE FORECAST AREA TONIGHT.

AS PREVIOUSLY DISCUSSED...PREVIOUS FORECAST TRENDS REMAIN ON TRACK.
MAIN HAZARD FROM THE STORMS OVER THE NEXT COUPLE DAYS AT LEAST WILL
BE THE POTENTIAL FOR LOCALLY HEAVY RAIN. HOWEVER...THERE DOESNT
APPEAR TO BE OBVIOUS MECHANISMS SUFFICIENT TO PRODUCE WIDESPREAD
STORM ACTIVITY ON THE LOWER DESERTS. THUS THE THREAT WILL TEND TO BE
QUITE LOCALIZED. BY FRIDAY...FLOW ALOFT BEGINS TO TAKE ON A MORE
WESTERLY COMPONENT. AND THUS THE POPS ARE NUDGED DOWN AS A LESS
MOIST FLOW BEGINS. OTHERWISE...EXPECT TEMPS TO BE PRETTY CLOSE TO
NORMALS.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
BY THE WEEKEND...EURO AND UKMET BRING IN ANOTHER RATHER STRONG
TROUGH TO THE WRN US WHICH WOULD ENHANCE THE SWLYS AGAIN AND TOTALLY
DRY OUT PERHAPS THE ENTIRE CWA. GFS IS MORE RELUCTANT TO DO THIS AND
WILL NOT GO THAT GUNG-HO WITH DRYING AS YET...BUT WILL DROP POPS
BELOW 10 PERCENT WRN CWA OVER THE WEEKEND. NO SIGNIFICANT TEMP
CHANGES IN STORE IN THE LONG TERM.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

17/ESTLE
Hazardous weather outlook, Aug 8, 5:43 AM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
543 AM MST TUE AUG 8 2006

AZZ021>023-026>028-091245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
543 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
MAINLY LATE THIS AFTERNOON AND THIS EVENING. STRONGER STORMS COULD
PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY
WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES
BRIEFLY BELOW ONE MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-091245-
SOUTHERN GILA/TONTO NF FOOTHILLS-
543 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-091245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
543 AM PDT TUE AUG 8 2006 /543 AM MST TUE AUG 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD
PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA WEDNESDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED OVER THE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ESTLE

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.